Phenytoin overdose complicated by prolonged intoxication and residual neurological deficits

Research output: Contribution to journalArticleResearchpeer-review

10 Citations (Scopus)

Abstract

This report describes a case of massive phenytoin deliberate self-poisoning, notable for delayed peak serum concentrations, multiple general complications, and permanent cerebellar injury. A 38-year-old 70 kg male patient presented to the ED after ingestion of at least 10 g of phenytoin 12-16 h earlier. Marked cerebellar dysfunction and persistent vomiting were observed, with an initial serum phenytoin concentration of 181 μ/L. Initial conservative treatment (activated charcoal, whole bowel irrigation), and later attempts at charcoal haemoperfusion were unsuccessful. The serum phenytoin concentration peaked on day 15 (354 μ/L). The patient developed seizures followed by a prolonged depression in conscious state requiring intubation. Multiple medical sequelae occurred and the patient was discharged to a rehabilitation facility 100 days after admission exhibiting signs consistent with permanent cerebellar dysfunction.

Original languageEnglish
Pages (from-to)361-365
Number of pages5
JournalEmergency Medicine
Volume16
Issue number4
DOIs
Publication statusPublished - 1 Jan 2004

Keywords

  • Activated charcoal
  • Overdose
  • Phenytoin
  • Poisoning
  • Toxicity

Cite this